All donors of the blood from which IVIg is made are carefully screened for serious diseases that could be passed on to you. However, it's impossible to completely eliminate the risk of passing on infection.
People having IVIg may occasionally experience a reaction during or after the infusion. The symptoms of this include a chill or a fever, headache, stomach pain, nausea (feeling sick) or vomiting, joint pain (particularly low back pain) or tiredness.
If these symptoms happen during the infusion, it will be slowed down or stopped as necessary and the symptoms usually settle quickly.
If possible, you’ll be given the same brand of IVIg (e.g. Flebogamma or Octagam) each time. This is to reduce the likelihood of an infusion reaction. However, sometimes difficulties with supply of IVIg mean that another brand has to be used.
In rare cases, people having IVIg may experience:
- a rash
- abnormalities in liver function (detected by blood tests)
- acute kidney failure
- inflammation of the brain (aseptic meningitis)
- a type of anaemia called haemolytic anaemia, which will improve over time.
All these rare side-effects can be treated.
Very rarely, people may experience a severe allergic reaction to this drug treatment. The symptoms can include chest tightness, breathing difficulties, a rash, swelling of the face or tongue, and a drop in blood pressure. If this happens, urgent medical attention is needed. If the reaction is severe, then your treatment can’t be continued.
Very occasionally, IVIg can cause a rise in blood pressure, and very rarely, it can cause increased clotting of the blood leading to an increased risk of problems such as heart attack, stroke, and blood clots in the lung (pulmonary embolism) or legs (deep vein thrombosis, or DVT).
A nurse will monitor you during the infusion but please report any new symptoms during or after the infusion. These reactions occur only in a minority of patients.
If you have any concerns about your treatment or its side-effects you should discuss these with your doctor, rheumatology nurse or pharmacist.